Arkansas, 2010

Damaging Winds in Arkansas, May 26, 2010

May 26, 2010 · NWS SHV · 2 events in 2 counties and zones

A very unstable and moist airmass developed across the region during the afternoon and evening hours of May 26th. Weak northerly flow aloft allowed for a weak disturbance to move southward out of central Arkansas during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable and moist airmass developed across the region during the afternoon and evening hours of May 26th. Weak northerly flow aloft allowed for a weak disturbance to move southward out of central Arkansas during the afternoon. This in combination with a weak thermal boundary in the lower levels of the atmosphere proved to be the trigger for scattered to numerous showers and thunderstorms across the region. Additional thunderstorm activity developed along remnant outflow boundaries and a few of these storms became severe. Damaging wind gusts were the main threat of the afternoon and evening along with a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 1:59 PM CST, 16 minutes earlier.

Area forecast discussion, May 26, 1:59 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
259 PM CDT WED MAY 26 2010

.DISCUSSION...
FORECAST AREA BECAME HIGHLY UNSTABLE THIS AFTERNOON...AND ONCE THE
CONVECTIVE TEMP WAS REACHED...TSTMS DEVELOPED RAPIDLY. LOOK FOR
30 TO 40 PERCENT COVERAGE UNTIL SUNSET...THEN STORMS SHOULD
DECREASE. ABOUT THE SAME EXPECTED THROUGH FRIDAY...AS UPPER RIDGE
LINE HAS MOVED JUST WEST OF THE FOUR STATE REGION. RIDGE WILL
SHIFT BACK EAST OVER THE WEEKEND AND FLATTEN SOMEWHAT...WHICH
SHOULD DECREASE CONVECTION.

SURFACE FEATURES REMAIN RATHER BENIGN...WITH ONLY A WEAK LOW
ANALYZED NEAR SHV THIS AFTERNOON. PRECIP WATER VALUES HAVE
INCREASED SIGNIFICANTLY FROM TUESDAY...AND HAS RESULTED IN SOME
HEAVY RAIN PRODUCING CONVECTION. PW MAY DECREASE SOME BY THURSDAY...
ALONG WITH THE SURFACE CONVERGENCE...BUT INSTABILITY WILL REMAIN
HIGH...WHICH SHOULD BE ENOUGH FOR SCATTERED CONVECTION AGAIN.

VERY LITTLE CHANGE EXPECTED IN FORECAST TEMPS THROUGHOUT THE UPCOMING
SEVEN DAY PERIOD. AREAS RECEIVING RAIN IN THE EARLY AFTERNOON HOURS MAY BE
A LITTLE COOLER...BUT THIS WILL BE VERY LOCALIZED. LOWS SHOULD RANGE FROM
THE UPPER 60S TO AROUND 70 WITH HIGHS FROM THE UPPER 80S NORTH TO
LOWER 90S SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  93  69  92  69 /  30  30  20  20  20
MLU  67  91  68  91  67 /  30  30  20  20  20
DEQ  65  90  66  89  65 /  30  30  20  10  10
TXK  67  91  68  90  66 /  30  30  20  10  10
ELD  67  90  66  90  66 /  30  30  20  20  20
TYR  69  92  70  92  69 /  30  30  20  10  10
GGG  68  92  69  92  68 /  30  30  20  10  10
LFK  69  93  70  94  69 /  30  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/08
Hazardous weather outlook, May 26, 11:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 26 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
EAST AND SOUTHEAST TEXAS...AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...
BUT SHOULD REMAIN BELOW SEVERE LIMITS. NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE POSSIBLY THROUGH THE MEMORIAL HOLIDAY WEEKEND
AND INTO THE EARLY PART OF NEXT WEEK.  NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 26, 12:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 PM CDT WED MAY 26 2010

OKZ077-261945-
MCCURTAIN-
157 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...MOUNT HERMAN...SHERWOOD...
     SMITHVILLE AND WATSON...

AT 151 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF OCTAVIA...AND WAS MOVING
SOUTHWEST AT 15 MPH. THIS STORM WILL LIKELY AFFECT BATTIEST...AND
BETHEL.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 26, 1:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
218 PM CDT WED MAY 26 2010

TXZ149-150-152-262000-
CHEROKEE-NACOGDOCHES-RUSK-
218 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND CHEROKEE...
IN EASTERN TEXAS...
     NACOGDOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JOINERVILLE...NEW SALEM...PONTA...SACUL AND
     TURNERTOWN...

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM NEAR TURNERTOWN...OR 6 MILES WEST OF
HENDERSON...MOVING SOUTHWEST  AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 26, 1:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT WED MAY 26 2010

ARZ073-262015-
UNION-
230 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAPILE...LAWSON...LISBON...NORPHLET...
     SMACKOVER...STRONG AND URBANA...

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CALION...OR 12 MILES EAST
OF NORPHLET...MOVING SOUTHWEST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 26, 1:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 PM CDT WED MAY 26 2010

ARZ073-262030-
UNION-
239 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAPILE...LAWSON...LISBON...NORPHLET...
     SMACKOVER...STRONG AND URBANA...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM 8 MILES EAST OF COTTON VALLEY...OR 12 MILES
NORTH OF MINDEN...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 26, 1:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED MAY 26 2010

LAZ002-003-262030-
BOSSIER-WEBSTER-
240 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIXIE INN...DOYLINE...HAUGHTON AND MINDEN...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM 8 MILES EAST OF COTTON VALLEY...OR 12 MILES
NORTH OF MINDEN...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 26, 2:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED MAY 26 2010

TXZ136-262030-
SMITH-
300 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     TYLER AND WHITEHOUSE...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF TYLER...MOVING SOUTHWEST
AT 15 MPH. THIS STORM WILL LIKELY AFFECT PORTIONS OF TYLER.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 26, 2:15 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.220, -92.660

Tree tops were downed in town along with some scattered power outages.

Thunderstorm Wind, Sevier

When
May 26, 6:43 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.340

A tree was blown down onto a utility pole which caught on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222240, 222248.